Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Higher order local accuracy by averaging in the finite element method
HTML articles powered by AMS MathViewer

by J. H. Bramble and A. H. Schatz PDF
Math. Comp. 31 (1977), 94-111 Request permission


Let ${u_h}$ be a Ritz-Galerkin approximation, corresponding to the solution u of an elliptic boundary value problem, which is based on a uniform subdivision in the interior of the domain. In this paper we show that by "averaging" the values of ${u_h}$ in the neighborhood of a point x we may (for a wide class of problems) construct an approximation to $u(x)$ which is often a better approximation than ${u_h}(x)$ itself. The "averaging" operator does not depend on the specific elliptic operator involved and is easily constructed.
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC: 65N30
  • Retrieve articles in all journals with MSC: 65N30
Additional Information
  • © Copyright 1977 American Mathematical Society
  • Journal: Math. Comp. 31 (1977), 94-111
  • MSC: Primary 65N30
  • DOI:
  • MathSciNet review: 0431744